Arkansas, 2017

Hail and Damaging Winds in Arkansas, April 4, 2017

April 4, 2017 · NWS TSA · 11 events in 4 counties and zones

A strong upper level disturbance translated from New Mexico to western Oklahoma on the 4th. A warm front over northern Texas moved northward into central and eastern Oklahoma, as low pressure developed along it from northwestern Texas into southwestern Missouri by late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance translated from New Mexico to western Oklahoma on the 4th. A warm front over northern Texas moved northward into central and eastern Oklahoma, as low pressure developed along it from northwestern Texas into southwestern Missouri by late evening. Marginal instability combined with strong wind shear over the area to produce an environment that supported large hail and damaging wind. Severe thunderstorms developed across central and eastern Oklahoma during the afternoon hours, and moved into northwestern Arkansas during the evening. The strongest storms produced hail up to golfball size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 4, 5:21 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 4, 5:21 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
621 PM CDT Tue Apr 4 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Strong/severe storms have shifted just east of the KBVO...
KTUL...KRVS and KMLC TAF sites and will move into western AR
after 00-01Z. Brief IFR conditions...gusty winds and hail likely
with the stronger storms. Most of the activity will be shifting
east of the area after 05-06Z...with winds becoming gusty from
the west and northwest. Expect IFR cigs to move overspread most
of the area through the remainder of the night.

&&

.PREV DISCUSSION... /Issued 251 PM CDT Tue Apr 4 2017/

DISCUSSION...
Vigorous upper wave currently moving out of the Texas panhandle
will approach from the west this afternoon/evening with the threat
for severe weather. Surface low was located east of Fredrick with
a warm front extending into northeast Oklahoma. As surface low
tracks northeast, warm front is forecast to lift north to near
I-44 by mid/late afternoon. Strong to severe thunderstorms will
likely develop near the frontal boundary across northeast Oklahoma
by late afternoon as cap continues to erode with strong surface
heating. Moderate instability, coupled with strong shear, will
initially support a large hail threat with storms transitioning
to a hail/damaging wind threat as convective line moves into
northwest Arkansas this evening. There is a limited tornado
threat with any supercells that develop near the warm front
across NE OK, however the main inhibiting factor remains the lack
of deeper low level moisture.

Main severe threat will end shortly after midnight as storms move
east of northwest Arkansas. Behind departing system, cold/breezy
conditions are expected into the day Wednesday with scattered
showers across NE OK/NW AR. Surface high settles over the region
Thursday night and with clear skies a freeze appears likely over
portions of Eastern Oklahoma and northwest Arkansas early Friday
morning.

Upper ridge begins to build back into the Southern Plains Friday
into the early part of the weekend with warmer conditions. Strong
upper jet streak will move out of the desert southwest during the
day Sunday with showers/thunderstorm chances increasing along
approaching Pacific front Sunday night into Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   48  63  42  66 /  80  30  10   0
FSM   54  63  42  67 /  80  40  10   0
MLC   52  66  41  69 /  70  20  10   0
BVO   45  63  36  68 /  80  30  10   0
FYV   48  56  36  61 /  80  50  10   0
BYV   50  56  41  60 /  80  50  10   0
MKO   50  62  40  67 /  80  30  10   0
MIO   48  60  39  62 /  80  50  10   0
F10   50  64  41  68 /  60  20  10   0
HHW   52  66  41  70 /  80  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...18
Hazardous weather outlook, Apr 4, 5:36 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
636 PM CDT Tue Apr 4 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
636 PM CDT Tue Apr 4 2017

...Severe Storms This Evening...Large Hailand Damaging Winds Primary
   Threats...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Early Evening.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Eastern Oklahoma...east of Highway 69.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast OKlahoma.
	ONSET...After Midnight.

DISCUSSION... Severe weather will continue into the evening and
spread east as a low pressure center and attendant dryline and cold
front move across eastern Oklahoma and northwest Arkansas. Most of
the storm coverage...and severe potential will be focused along the
dryline and cold front currently located across far eastern
Oklahoma. These storms will spread into western Arkansas later this
this evening and will carry mostly a large hail and straight line
wind threat. Limited tornadic potential will exist with isolated
supercells early this evening...mainly across northeast Oklahoma.
The severe weather potential will end around midnight.

Also...locally heavy rainfall is possible north of Interstate 40
this evening into tonight. A strong cold front will follow the
storms system with strong northerly winds spreading into the region
tonight behind the boundary.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...High Wind Potential.
THURSDAY and FRIDAY...No Hazards.
SATURDAY...High Wind Potential.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Gusty winds and much cooler temperatures will prevail on
Wednesday. Temperatures will warm by the weekend with gusty
southerly winds returning on Saturday. Thunderstorm chances return
by early next week.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Apr 4, 6:01 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Tulsa OK
701 PM CDT TUE APR 4 2017

ARZ010-OKZ068-069-072-050030-
Washington AR-Adair OK-Sequoyah OK-Cherokee OK-
701 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...NORTH
CENTRAL SEQUOYAH...ADAIR AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 730
PM CDT...

At 701 PM CDT, a strong thunderstorm was located over Bunch, moving
northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Stilwell...                       Prairie Grove...
Lincoln...                        Westville...
Watts...                          Adair State Park...
Cincinnati...                     Maryetta...
Bunch...                          Baron...
Prairie Grove Battlefield State...
Clyde...
Rhea...                           Canehill...
Summers...                        Morrow...
Viney Grove...

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3599 9427 3558 9472 3569 9490 3612 9456
      3610 9455 3610 9445
TIME...MOT...LOC 0001Z 217DEG 45KT 3570 9476
Local storm report, Apr 4, 6:02 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
702 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             TAMAHA                  35.40N 94.98W
04/04/2017  E1.00 INCH       HASKELL            OK   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT KERR LAKE

&&

AEJ
Special weather statement, Apr 4, 6:09 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
709 PM CDT TUE APR 4 2017

OKZ058-063-050045-
Delaware OK-Ottawa OK-
709 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DELAWARE AND
SOUTHEASTERN OTTAWA COUNTIES UNTIL 745 PM CDT...

At 709 PM CDT, a strong thunderstorm was located over Jay, moving
northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Jay...                            Grove...
Honey Creek State Park...         Zena...
Lake Eucha State Park...

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Oklahoma.

LAT...LON 3650 9462 3644 9461 3633 9475 3647 9492
      3677 9462
TIME...MOT...LOC 0009Z 222DEG 40KT 3644 9479
Special weather statement, Apr 4, 6:12 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
712 PM CDT TUE APR 4 2017

OKZ054>057-061-050045-
Craig OK-Osage OK-Rogers OK-Nowata OK-Washington OK-
712 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAIG...NORTHERN
ROGERS...NORTHEASTERN OSAGE...WASHINGTON AND NOWATA COUNTIES UNTIL
745 PM CDT...

At 711 PM CDT, strong thunderstorms were located along a line
extending from 3 miles east of Chautauqua to 2 miles north of Ramona.
Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          Chelsea...
South Coffeyville...              Copan...
Ramona...                         Ochelata...
Delaware...                       Lenapah...
Talala...                         Wann...
New Alluwe...                     Hulah...
Watova...                         Wah Sha She State Park...

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9549 3656 9530 3648 9596 3700 9619
TIME...MOT...LOC 0011Z 253DEG 40KT 3702 9611 3657 9592
Special weather statement, Apr 4, 6:18 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
718 PM CDT TUE APR 4 2017

ARZ019-029-OKZ049-072-074>076-050115-
Sebastian AR-Crawford AR-Haskell OK-Latimer OK-Sequoyah OK-
Pushmataha OK-Le Flore OK-
718 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEBASTIAN...SOUTHWESTERN
CRAWFORD...HASKELL...NORTHEASTERN PUSHMATAHA...SOUTHEASTERN
SEQUOYAH...CENTRAL LATIMER AND LE FLORE COUNTIES UNTIL 815 PM CDT...

At 718 PM CDT, strong thunderstorms were located along a line
extending from 3 miles south of Whitefield to 5 miles southeast of
Damon to 8 miles west of Octavia. Movement was northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Poteau...                         Wilburton...
Stigler...                        Greenwood...
Alma...                           Barling...
Pocola...                         Muldrow...
Heavener...                       Roland...
Lavaca...                         Spiro...
Arkoma...                         Panama...
Mansfield...                      Talihina...
Wister...                         Hackett...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 5 and 11, and between
mile markers 15 and 16.
 Interstate 40 in Oklahoma between mile markers 315 and 327.
 Interstate 540 between mile markers 1 and 14.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Arkansas...and southeastern and east
central Oklahoma.

LAT...LON 3476 9531 3523 9527 3534 9500 3550 9415
      3496 9427 3496 9437 3493 9445 3460 9446
      3451 9469 3451 9492
TIME...MOT...LOC 0018Z 235DEG 27KT 3520 9522 3480 9525 3454 9485
Special weather statement, Apr 4, 6:33 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
733 PM CDT TUE APR 4 2017

ARZ001-010-050100-
Benton AR-Washington AR-
733 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENTON AND CENTRAL
WASHINGTON COUNTIES UNTIL 800 PM CDT...

At 733 PM CDT, strong thunderstorms were located along a line
extending from 8 miles northeast of Cincinnati to 4 miles south of
Lincoln. Movement was northeast at 60 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Bentonville...
Bella Vista...                    Lowell...
Farmington...                     Pea Ridge...
Prairie Grove...                  Tontitown...
Bethel Heights...                 Lincoln...
Cave Springs...                   Greenland...
Highfill...                       Garfield...
Centerton...                      Johnson...
Elm Springs...                    Goshen...

This includes Interstate 49 between mile markers 57 and 84, and
between mile markers 86 and 93.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Arkansas...and northeastern Oklahoma.

LAT...LON 3610 9400 3582 9450 3584 9451 3618 9445
      3650 9417 3650 9397
TIME...MOT...LOC 0033Z 214DEG 54KT 3612 9440 3589 9445

The radar

The Western Arkansas radar (KSRX), 30 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
April 4, 6:35 PM CST
Where
Franklin County, 0.45 mi WSW of Charleston
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.297, -94.037

Hail, Franklin

When
April 4, 6:48 PM CST
Where
Franklin County, 2 mi S of Ozark
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.471, -93.830

Hail, Franklin

When
April 4, 6:58 PM CST
Where
Franklin County, 1 mi SE of Ozark
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.490, -93.817

Hail, Washington

When
April 4, 6:59 PM CST
Where
Washington County, 0.64 mi SW of West Fork
Measured
1 in hail
Reported by
Public
Coordinates
35.924, -94.189

Hail, Franklin

When
April 4, 7:03 PM CST
Where
Franklin County, 2 mi SE of Ozark
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.480, -93.805

Hail, Franklin

When
April 4, 7:29 PM CST
Where
Franklin County, 1.49 mi SSE of Altus
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.430, -93.760

Thunderstorm Wind, Benton

When
April 4, 7:30 PM CST
Where
Benton County, 0.81 mi NNW of Bentonville Branch J
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.341, -94.126

Strong thunderstorm wind uprooted trees.

Hail, Franklin

When
April 4, 7:30 PM CST
Where
Franklin County, 0.44 mi WSW of Charleston
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.297, -94.037

Hail, Franklin

When
April 4, 7:48 PM CST
Where
Franklin County, 2 mi S of Ozark
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.471, -93.830

Hail, Carroll

When
April 4, 7:49 PM CST
Where
Carroll County, 0.39 mi SSE of Berryville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.365, -93.567

Thunderstorm Wind, Carroll

When
April 4, 7:49 PM CST
Where
Carroll County, 0.38 mi SSE of Berryville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.365, -93.568

Strong thunderstorm wind blew down trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690845, 690846, 690847, 690848, 690849, 690850, 690851, 690852, 690853, 690854, 690855.